Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 5:07 AM CST for 6 counties in Tennessee. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 5:07 AM CST (11:07 UTC)
- Expired
- Mar 1, 2017, 5:45 AM CST
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Haywood County, TN, Madison County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 5:10 AM CST | HAIL 0.75 | Rutherford, TN | |
| Mar 1, 5:12 AM CST | TSTM WND DMG | Martin, TN | REPORTS FROM EARLY MORNING STORMS. CITY PARK SCOREBOARD AND LIGHTS DOWNED, POWER POLES BROKEN AROUND THE CITY, MINOR ROOF DAMAGE, SEVERAL TREES DOWN. TWO AGRICULTURAL IRRIGATION SYSTEMS OVERTURNED. TIME ESTIMATED FROM RADAR. |
| Mar 1, 5:15 AM CST | TSTM WND DMG | 3 S Bradford, TN | LARGE TREES DOWN ALONG MULBERRY GROVE ROAD NEAR BRADFORD. SOME STRUCTURAL DAMAGE. SOME TREES ON HOUSES SHEDS, ETC. |
| Mar 1, 5:20 AM CST | TSTM WND DMG | 4 Wnw Sharon, TN | 3 INCH TREE LIMBS BROKEN AND UTILITY POLES DOWN. MPING REPORT. |
| Mar 1, 5:20 AM CST | TSTM WND DMG | Milan, TN | METAL ROOF REMOVED FROM STRUCTURE AND BLOWN ONTO NEIGHBORS HOME. |
| Mar 1, 5:23 AM CST | TSTM WND DMG | 2 S Latham, TN | ROOF BLOWN OFF BARN AND CEDAR TREE BLOWN OVER. DAMAGE TO BEE APIARY. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
| Mar 1, 3:03 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
323
WUUS54 KMEG 011107
SVRMEG
TNC017-033-053-075-113-183-011145-
/O.NEW.KMEG.SV.W.0029.170301T1107Z-170301T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
507 AM CST WED MAR 1 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Crockett County in western Tennessee...
Weakley County in west Tennessee...
Gibson County in western Tennessee...
Western Carroll County in western Tennessee...
Southeastern Haywood County in western Tennessee...
Madison County in western Tennessee...
* Until 545 AM CST
* At 507 AM CST, severe thunderstorms were located along a line
extending from near South Fulton to near Humboldt to 9 miles west
of Dancyville, moving east at 85 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Jackson, Martin, Humboldt, Milan, Trenton, Fairview, Dresden,
Bells, Dyer, Greenfield, Three Way, Gleason, Rutherford, Bradford,
Sharon, Atwood, Latham, Hillville, Bemis and Adair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.
LAT...LON 3649 8852 3583 8856 3579 8861 3557 8862
3549 8868 3543 8883 3543 8917 3540 8919
3588 8905 3620 8899 3620 8896 3641 8895
3639 8888 3641 8882 3650 8883
TIME...MOT...LOC 1107Z 269DEG 75KT 3649 8898 3587 8898 3539 8947
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
162
WWUS54 KMEG 011142
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
542 AM CST WED MAR 1 2017
TNC017-033-053-075-113-183-011152-
/O.EXP.KMEG.SV.W.0029.000000T0000Z-170301T1145Z/
Crockett TN-Weakley TN-Gibson TN-Carroll TN-Haywood TN-Madison TN-
542 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CROCKETT...
WEAKLEY...GIBSON...WESTERN CARROLL...SOUTHEASTERN HAYWOOD AND MADISON
COUNTIES WILL EXPIRE AT 545 AM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.
LAT...LON 3649 8852 3583 8856 3579 8861 3557 8862
3549 8868 3543 8883 3543 8917 3540 8919
3588 8905 3620 8899 3620 8896 3641 8895
3639 8888 3641 8882 3650 8883
TIME...MOT...LOC 1142Z 269DEG 75KT 3650 8810 3588 8811 3540 8860
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:41 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 1, 2:41 AM CST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Memphis TN 241 AM CST Wed Mar 1 2017 .DISCUSSION... Skies are cloudy across the forecast area early this morning with temperatures ranging from the upper 60s to lower 70s. A cold front currently extends from northeast Illinois through northwest Arkansas and into central Texas. Some areas of thunderstorms have developed ahead of the front with some thunderstorms currently over north central into western Arkansas. Some of these thunderstorms have been severe and a new Tornado Watch which should cover most of the forecast area should be issued before 4 AM. As the cold front moves east today thunderstorms will move through the forecast area. Damaging winds and large hail will be the main threats but tornadoes are also possible. Most of the thunderstorms should be out of the forecast area by this afternoon. Temperatures will remain on the warm side today with highs from the upper 60s to mid 70s. The cold front will be east of the region tonight with high pressure moving into the central plains. Cooler and drier air will move into region with lows Thursday morning in the mid to upper 30s. Thursday will be a sunny day as the surface high settles into Oklahoma. Temperatures will be close to normal levels with highs in the upper 50s to lower 60s. The surface high will be close to the forecast area Thursday night which will allow temperatures to drop a little lower than tonight. Lows Friday morning will be in the low to mid 30s. Friday will be the coolest day of the forecast period as the high remains just west of the area. Highs on Friday will be in the low to mid 50s. By Friday night, the surface high will be east of the region which will allow winds to shift to the south. This will bring milder air back into the region so temperatures will not be as chilly Saturday morning. The warming trend will continue for much of the weekend as temperatures return to above normal levels. Moisture will start to return to southern sections of the forecast area by Sunday with some isolated showers possible. The chance of rain will increase some on Sunday night as another cold front will move into the plains. This cold front will move quickly into Arkansas by Monday morning and through the forecast area Monday night. This will mean showers and thunderstorms are expected to develop ahead of the front and move through the region both Monday and Monday night. The cold front should be just south of the forecast area on Tuesday with some additional thunderstorms possible. Temperatures should remain above normal for Monday and Tuesday. ARS && .AVIATION... 06z TAFs VFR weather outside of convection...with model guidance indicating a slower passage of the approaching cold front. Adjusted timing accordingly. Gusty south to southwest winds will continue overnight...then veering west and northwest after passage. Winds will diminish significantly by sunset. Low level wind shear potential through the first 6-8 hours of the period. Worst cigs expected at TUP. Expect stronger wind gusts in convection. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Wed Mar 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 314 AM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this morning across all of west Tennessee and for much of north Mississippi. A slight risk for severe thunderstorms will exist for the remainder of the Mid-South. The primary severe weather threats will include damaging winds and large hail although a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning.
In the hours before
Local storm report, Mar 1, 4:37 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST CORNING 36.41N 90.59W
03/01/2017 M58.00 MPH CLAY AR AWOS
WIND GUST MEASURED AT CORNING AIRPORT
&&
JOHNSONLocal storm report, Mar 1, 4:41 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
03/01/2017 LAWRENCE AR PUBLIC
TREES AND POWER LINES DOWN AT WILLIAMS BAPTIST COLLEGE
&&
ARSLocal storm report, Mar 1, 4:43 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TSTM WND GST BLYTHEVILLE 35.93N 89.92W
03/01/2017 M63 MPH MISSISSIPPI AR ASOS
WIND GUST MEASURED AT BLYTHEVILLE AIRPORT
&&
ARSLocal storm report, Mar 1, 4:53 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG RAVENDEN 36.24N 91.25W
03/01/2017 LAWRENCE AR PUBLIC
ROOF BLOWN OFF OF A HOME IN RAVENDEN
&&
ARSLocal storm report, Mar 1, 4:58 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG MONETTE 35.89N 90.34W
03/01/2017 CRAIGHEAD AR EMERGENCY MNGR
A TIN ROOF WAS BLOWN OFF OF A VACANT BUILDING. A HOME
LOST SHINGLES ON THEIR ROOF.
&&
ARSLocal storm report, Mar 1, 5:06 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG TYRONZA 35.49N 90.36W
03/01/2017 POINSETT AR EMERGENCY MNGR
A LARGE TREE FELL ON A MOBILE HOME TRAPPING A PERSON.
&&
ARSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:17 PM CST | Severe Thunderstorm Warning | MEG | Obion, Weakley | 28 min |
| Feb 28, 10:22 PM CST | Tornado Warning | MEG | Obion, Weakley | 23 min |
| Mar 1, 4:24 AM CST | Tornado Warning | MEG | Dyer, Lauderdale, Tipton | 51 min |
| Mar 1, 4:36 AM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 39 min |
| Mar 1, 4:41 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 34 min |
| Mar 1, 4:43 AM CST | Tornado Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Tipton | 47 min |
| Mar 1, 5:24 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson, Henry | 51 min |
| Mar 1, 6:42 AM CST | Special Weather Statement | MEG | Fayette | 33 min |
| Mar 1, 6:53 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 34 min |
| Mar 1, 6:54 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 22 min |
| Mar 1, 7:11 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Tipton | 14 min |
| Mar 1, 7:20 AM CST | Severe Thunderstorm Warning | MEG | Chester, McNairy | 28 min |
| Mar 1, 8:47 AM CST | Special Weather Statement | MEG | Fayette | 13 min |
| Mar 1, 9:21 AM CST | Special Weather Statement | MEG | Hardin | 24 min |
| Mar 1, 10:10 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.